Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 14, 2006, 1:59 AM EST for Beaufort County, Martin County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2006, 1:59 AM EST (06:59 UTC)
- Expired
- Jan 14, 2006, 2:30 AM EST
- In force
- 31 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, NC, Martin County, NC
The radar
The Morehead City radar (KMHX), 99 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 11:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 8:00 PM EST, 5 hours 59 minutes earlier.
Area forecast discussion, Jan 13, 8:00 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EST FRI JAN 13 2006
.SHORT TERM...CONVECTIVE COVERAGE BECOMING A BIT MORE WIDESPREAD AS
LIFT INCREASES AHEAD OF APPROACHING SFC FRONT AND UPPER TROF. LOW
LVL SRLY INFLOW ALSO INCREASING WHICH SHOULD HELP PUSH PWATS HIER
ALONG THE COAST. CELLS APPROACHING COAST STILL LOSING A BIT OF THEIR
INTENSITY AS THEY PASS OVER THE COOLER SHELF WATERS WHILE ACTIVITY
OVER THE GULF STREAM IS REALLY BEGINNING TO LIGHT UP. EVENING RAOB
SHOWS MAINLY UNIDIRECTIONAL FLOW ABOVE THE BOUNDARY LAYER AND RECENT
RUNS OF RUC ALSO INDICATING A MORE UNIFORM PROFILE WRT DIRECTION IN
THE NEXT FEW HOURS. SOME SPEED SHEAR INDICATED BUT NOT AS MUCH AS
FORECAST BY RUC. THINK GREATEST THREAT FOR SEVERE WEATHER LIKELY
CONFINED TO NEAR COASTAL SECTIONS LATE THIS EVENING BUT COOLER AIR
OVERLYING SHELF WATERS ALSO TRYING TO DEVELOP A LOW LVL INVERSION AS
NOTED IN RAOB. THIS MAY LIMIT POTENTIAL AS FULL FORCE OF WINDS MAY
NOT BE ABLE TO MIX TO THE SFC LATE THIS EVENING. STILL WOULD NOT
RULE OUT ISOLATED SEVERE GIVEN FORECAST WINDS IMMEDIATELY ABOVE THE
BOUNDARY LAYER. WILL NOT PLAN A FLOW BLOWN UPDATE BUT WILL FRESHEN
UP GRIDS WITH CURRENT TRENDS.
&&
.AVIATION...STILL MAINLY VFR BUT WITH PERIODS OF MVFR IN SHOWERS AND
TSTMS THIS EVENING. AS TSTMS BECOME MORE NUMEROUS WILL SEE MORE
WIDESPREAD MVFR CONDITIONS WITH SOME BRIEF POCKETS OF IFR POSSIBLE.
&&
.MARINE...WINDS STARTING TO INCREASE WITH BUOY 41025 BUSTING TO NEAR
30 KTS NOW. WHILE SOME OF THIS MAY BE CONVECTIVE GRADIENT WINDS
SHOULD ALSO PICK UP. WILL SEE CORRESPONDING INCREASE IN SEAS LATE
TONIGHT THEN A SWITCH TO WESTERLY WINDS. PRES RISES WELL TO THE WEST
WOULD TEND TO INDICATE QUITE STRONG WINDS BEHIND THE FRONT THAT WILL
MOVE THROUGH THE REGION LATE TONIGHT/EARLY SAT MRNG. WINDS FOR SAT
MAY BE A BIT STRONGER THAN WE CURRENTLY HAVE BUT BY AFTN WILL
DECREASE BEFORE UPPER LOW AND ASCD COLD AIR ADVECTION BRINGS ANOTHER
SURGE AND STRONGER WINDS BY LATE SAT NIGHT INTO SUN. FOR NOW WILL
PLAN ONLY MINOR CHANGES TO GOING FORECAST TO ACCOUNT FOR TRENDS IN
WINDS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...GALE WARNING FOR AMZ152-154-156-158 FROM 10 PM FRIDAY TO 7 AM
SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ130-135 FROM 10 PM FRIDAY TO 10 AM
SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ150 FROM 10 PM FRIDAY TO 7 PM
MONDAY.
&&
MLFHazardous weather outlook, Jan 13, 2:38 AM EST, 23 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 238 AM EST FRI JAN 13 2006 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-140745- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 238 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED EARLY THIS MORNING...VISIBILITIES AT TIMES WILL BE REDUCED TO 1/4 MILE. A STRONG COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES CAN NOT BE RULED OUT. IT APPEARS THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 9 PM AND 5 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RF
In the hours before
Special weather statement, Jan 14, 1:00 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 100 AM EST SAT JAN 14 2006 NCZ044-079-090>093-098-140700- DUPLIN-JONES-LENOIR-GREENE-CRAVEN-ONSLOW-PITT- 100 AM EST SAT JAN 14 2006 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PITT... GREENE...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 200 AM EST... AT 100 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES NORTH OF WARSAW TO 31 MILES SOUTHWEST OF WALLACE...OR FROM 6 MILES SOUTHWEST OF MAR-MAC TO 23 MILES WEST OF WRIGHTSBORO...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE AT 110 AM EST...LA GRANGE AT 125 AM EST...BEULAVILLE AT 130 AM EST... SNOW HILL AT 135 AM EST...KINSTON AT 140 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...JACKSONVILLE... KENANSVILLE AND TRENTON. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST SATURDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Local storm report, Jan 14, 1:26 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
126 AM EST SAT JAN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND DMG MAGNOLIA 34.90N 78.06W
01/14/2006 DUPLIN NC LAW ENFORCEMENT
TREES DOWN OUTSIDE OF MAGNOLIA
&&
RFLocal storm report, Jan 14, 1:48 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
148 AM EST SAT JAN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG LA GRANGE 35.31N 77.79W
01/14/2006 LENOIR NC LAW ENFORCEMENT
LARGE TREE DOWN JUST WEST OF LA GRANGE
&&
RFSpecial weather statement, Jan 14, 1:51 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 151 AM EST SAT JAN 14 2006 NCZ045-080-092>094-098-140745- BEAUFORT-PAMLICO-JONES-CRAVEN-WASHINGTON-ONSLOW- 151 AM EST SAT JAN 14 2006 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO... BEAUFORT...WASHINGTON AND JONES COUNTIES UNTIL 245 AM EST... AT 151 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES NORTHWEST OF TRENTON TO 20 MILES SOUTHWEST OF JACKSONVILLE...OR FROM 8 MILES SOUTHEAST OF KINSTON TO 16 MILES EAST OF WALLACE...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTON AT 200 AM EST...JACKSONVILLE AT 205 AM EST...NEW BERN AT 220 AM EST... BAYBORO AT 240 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...ORIENTAL AND WASHINGTON. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST SATURDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Local storm report, Jan 14, 1:56 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
156 AM EST SAT JAN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TORNADO SNOW HILL 35.45N 77.67W
01/14/2006 GREENE NC LAW ENFORCEMENT
POSSIBLE TORNADO NEAR SNOW HILL...TREES AND POWER LINES
DOWN.
&&
RFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 10:44 PM EST | Special Marine Warning | MHX | 61 min | |
| Jan 14, 12:49 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 41 min |
| Jan 14, 1:21 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 24 min |
| Jan 14, 1:34 AM EST | Tornado Warning | MHX | Greene, Pitt | 26 min |
| Jan 14, 2:12 AM EST | Tornado Warning | MHX | Craven, Jones | 33 min |
| Jan 14, 2:23 AM EST | Special Marine Warning | MHX | 67 min | |
| Jan 14, 3:18 AM EST | Special Marine Warning | MHX | 42 min | |
| Jan 14, 3:46 AM EST | Severe Thunderstorm Warning | MHX | 29 min | |
| Jan 14, 3:58 AM EST | Special Marine Warning | MHX | 62 min | |
| Jan 14, 4:10 AM EST | Severe Thunderstorm Warning | MHX | 50 min | |
| Jan 14, 4:11 PM EST | Wind Advisory | MHX | 24 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.